Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 23, NWS Birmingham, AL

May 31, 2018Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this river flood warning at May 31, 2018, 2:22 PM CDT for Dallas County, Perry County, Alabama. It took effect at May 31, 2018, 11:36 PM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 2:22 PM CDT (19:22 UTC)
In effect from
May 31, 2018, 11:36 PM CDT
Expired
Jun 1, 2018, 8:38 PM CDT
In force
21 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River at Suttle (SUTA1).

Action stage
28 ft
Minor stage
32 ft
Moderate stage
43 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02424590, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

750 
WGUS44 KBMX 311923
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
222 PM CDT Thu May 31 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Cahaba River Near Suttle Affecting Dallas and Perry Counties.

.Rises are forecast to be a little greater than earlier forecast 
on the Cahaba River at Suttle...and a flood warning is now in effect 
there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC047-105-010721-
/O.NEW.KBMX.FL.W.0023.180601T0436Z-180602T1253Z/
/SUTA1.1.ER.180601T0436Z.180601T1800Z.180602T0053Z.NO/
222 PM CDT Thu May 31 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Cahaba River Near Suttle.
* from this evening to Saturday morning...or until the warning is 
  cancelled.
* At 2:00 PM Thursday The stage Was 29.6 feet. 
* Flood stage is 32 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 33.6 feet by Friday afternoon. The river will fall
  below flood stage by Friday evening .
* Impact...At 32 feet...Flooding of pasture lands and low-lying 
  agricultural lands occurs in the Suttle area. 

&&

LAT...LON 3281 8719 3272 8721 3248 8715 3248 8722
          3271 8729 3281 8728         

$$
3 follow-up statements
231 
WGUS84 KBMX 010125
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
825 PM CDT Thu May 31 2018


...The flood warning continues for the Cahaba River Near Suttle...

.Heavy rainfall earlier this week was causing rises on the Cahaba 
River, and Flood Warning remains in effect for the the Cahaba River 
near Suttle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC047-105-011325-
/O.EXT.KBMX.FL.W.0023.180601T1100Z-180602T0730Z/
/SUTA1.1.ER.180601T1100Z.180601T1800Z.180601T1930Z.NO/
825 PM CDT Thu May 31 2018

The Flood Warning continues for
  The Cahaba River Near Suttle.
* from Friday morning to late Friday night...or until the Warning is 
  cancelled.
* AT  8:00 PM Thursday the stage was 30.5 feet. 
* Minor flooding is forecast.
* Flood stage is 32.0 feet. 
* Forecast...Rise above flood stage by Friday morning and continue
  to rise to near 32.3 feet by early Friday afternoon . The river 
  will fall below flood stage by Friday evening.
* Impact...At 32.0 feet...Flooding of pasture lands and low-lying 
  agricultural lands occurs in the Suttle area. 

&&

LAT...LON 3281 8719 3272 8721 3248 8715 3248 8722
          3271 8729 3281 8728         

$$
906 
WGUS84 KBMX 011359
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
859 AM CDT Fri Jun 1 2018


...The flood warning continues for the Cahaba River Near Suttle...

.Levels are continuing to rise along the lower Cahaba River but 
the river is nearing crest at Suttle. A flood warning remains in 
effect for the Cahaba River at Suttle for minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC047-105-020159-
/O.EXT.KBMX.FL.W.0023.000000T0000Z-180602T0630Z/
/SUTA1.1.ER.180601T1658Z.180601T1800Z.180601T1830Z.NO/
859 AM CDT Fri Jun 1 2018

The Flood Warning continues for
  The Cahaba River Near Suttle.
* until late tonight...or until the Warning is cancelled.
* AT 8:00 AM Friday the stage was 31.6 feet. 
* Minor flooding is forecast.
* Flood stage is 32 feet. 
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 32.1 feet by this afternoon. The river will fall 
  below flood stage by late this afternoon.
* Impact...At 32 feet...Flooding of pasture lands and low-lying 
  agricultural lands occurs in the Suttle area. 

&&

LAT...LON 3281 8719 3272 8721 3248 8715 3248 8722
          3271 8729 3281 8728         

$$
000 
WGUS84 KBMX 020138
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
838 PM CDT Fri Jun 1 2018


...The flood warning is cancelled for the Cahaba River Near Suttle...

.The Cahaba River has crested near Suttle...and has subsequently 
fallen just below flood stage. Therefore...the Flood Warning 
previously in effect has been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

&&

ALC047-105-020208-
/O.CAN.KBMX.FL.W.0023.000000T0000Z-180602T0630Z/
/SUTA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
838 PM CDT Fri Jun 1 2018

The Flood Warning is cancelled for
  The Cahaba River Near Suttle.
* AT  8:00 PM Friday the stage was 31.9 feet. 
* Flood stage is 32.0 feet. 
* Forecast...The river crested at 32.0 feet earlier today.  A slow 
fall is now expected for the next several days.
* Impact...At 32.0 feet...Flooding of pasture lands and low-lying 
  agricultural lands occurs in the Suttle area. 

&&

LAT...LON 3281 8719 3272 8721 3248 8715 3248 8722
          3271 8729 3281 8728         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 31, 1:06 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 31, 1:06 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
106 PM CDT Thu May 31 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

The radar is much quieter tonight than the past couple night as
earlier convection across our northern and western counties has
dissipated. At the surface Alberto continues to lift northward
through Lower Michigan as it merges with a frontal zone, which
extends southwestward to low pressure over the Southern Plains.
Meanwhile a Bermuda high extends from the Atlantic into the
Southeast. At upper-levels, the persistent upper-level trough axis
that has been across the area is beginning to drift eastward, and
northwest flow will begin to develop aloft as an upper-level
ridge over northern Mexico begins to exert its influence. A
convectively-enhanced shortwave will move eastward through the
Ozarks and Lower Tennessee/Ohio Valleys today. This is associated
with a severe MCS over northeast OK/southeast KS which is expected
to remain well northwest of the area.

Very moist ground conditions and southerly low-level flow is
resulting in developing low stratus across the area underneath
convective debris clouds. Low-level pressure/height gradient is
expected to cause stratus to become predominant vs. fog, but did add
a mention of patchy fog to the grids with a mixture of low
clouds/fog developing. Will need to monitor for possible inclusion
of fog in the HWO, and possibly an advisory, especially in the
southeast counties where a marine layer is lifting northward.

Today's convective forecast is tricky as many of the 00Z CAMs/HREF
members and the HRRR have backed off on convective coverage today,
compared to yesterday's 12Z CAMs/time-lagged HREF members. They also
suggest that storms developing over TN may track further east into
Georgia rather than Alabama. However, the NSSL WRF still shows
decent coverage of storms over our northeast counties, and the WRF-
NMM and NAM-3km are very close to Cherokee County as well. The
reduced coverage of convection in some of the 00Z CAMs may be due to
increased capping associated with an EML as the 10C isotherm at 700
mb moves into the area, dry air aloft, and convective over-turning
from the past couple days. However, given abundant near-ground
moisture, think that we should still get scattered thunderstorm
development across the area by this afternoon. There may be 2
favored zones, one across the northeast counties with activity
moving in from the north/northwest, and one in the southern
counties, near better moisture, the upper trough axis, and perhaps
remnant outflow from last night's convection in that area.
Differential heating boundaries may also develop given the morning
stratus. Organized heavy rainfall is not expected with less
convective coverage and lower PWATs, but if an isolated storm sits
over areas that had flooding yesterday, then very localized flooding
would be possible. With more daytime heating today and increased dew
points from recent rainfall, heat index values could top 100 degrees
in West Alabama.

Taking a look at the severe weather potential, an EML will begin to
move into the area with mid-level lapse rates approaching 7 C/km.
This combined with low to mid 70s dew points will result in SBCAPE
values of 3000+ J/kg and MLCAPE values of 2000-2500 J/kg. 0-6km
shear values will be around 15-20 kts, with DCAPE values in excess
of 1000 J/kg. Even if more organized storms miss the area, model
microburst composite parameter forecasts indicate a moderate to high
chance of microbursts today, suggesting damaging wind potential with
isolated stronger updrafts. This all remains conditional on storms
being able to overcome the cap/dry air aloft to produce strong
updrafts, which the CAMs remain inconclusive on. Will keep in the
low confidence severe mention with a similar marginal risk area as
previously forecast, though couldn't rule out an isolated severe
storm anywhere. Further adjustments may be necessary once the 12Z
sounding is in and once boundaries are identified. Increased capping
should cause storms to diminish after sunset. CAMs indicate a
shortwave will cause another MCS to form off to our northwest
overnight. Outflow from the activity may approach our northwest
counties towards sunrise. Will mention just a small chance of
showers after 9Z in the northwest counties as CAMs show any
overnight activity along the outflow boundary weakening/dissipating
before it reaches the area.

32/Davis

.LONG TERM...
Friday through Wednesday.

On Friday, at the surface, we see our Atlantic ridge retrograding
westward into the Gulf with a more westerly flow around it over
Central Alabama for Friday and Saturday. At the same time, in the
upper levels, the upper ridge over Mexico will set up a northwest
to northerly flow regime into Alabama. This is normally an
unsettled set up for the potential for convective complexes this
time of year as impulses rotate around the ridge and into Central
Alabama. The flow Friday will also be associated with a trough
digging across Eastern Conus. With a somewhat sluggish boundary in
place from S MO/N AR into S KY/N TN on Friday, we should have a
good environment in place for some scattered to numerous
thunderstorms, with the help of daytime heating. With that heating
and continued lower 70s dew points in place, we should have
plenty of convective energy for a few strong storms across the
north closer to the surface boundary and any resulting convective
outflows. From any strong activity, straight line winds and some
hail would be the main threats. There will also be a second area
of weak upper ridging over S FL and the Caribbean that should aide
in turning our northwest flow westward as activity moves across
the state diverting some of it into GA and away from the southwest
half of Central Alabama.

By Saturday, the upper ridging over the Caribbean weakens and
should allow for more activity to make it through the state. Also,
models are indicating the potential for a convective complex to
move through late Saturday ahead of a much welcomed front.
However, before we get any relief, we will have to deal with
another round of strong to severe storms, with the best chances in
the northwest as it is expected for this system to weaken as it
moves southeastward into the state late on Saturday. Damaging
winds and hail will again be the main threats.

The northwest flow that may bring a convective complex on Saturday
should also bring a welcomed front through the state on Sunday.
With frontal forcing, we could see some strong activity along the
front. However, instability could be somewhat limited by the
complex that moves through on late Saturday. However, the one
thing that models are coming to agreement on in the extended is
that the front should make it through and that we should be not
as hot and drier for the first half of next week as surface
ridging builds across much of Eastern Conus. Readings are expected
to return to more normal readings for late May/early June.

08

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms expected this afternoon with the
best chances near MGM/TOI currently and ANB/ASN a bit later this
afternoon. Gusty winds will be possible with storms today.
Continued to leave out TS mention for TCL/BHM/EET as confidence
remains too low. Convection will diminish with loss of daytime
heating. Stratus and/or a combination of low clouds and fog
appears likely again late tonight...roughly after 09Z. Have gone
ahead and included MVFR cigs at all terminals, expect TOI (IFR),
but anticipate adjustments with later forecasts.

19

&&

.FIRE WEATHER...

A northwest flow pattern will keep rain chances fairly elevated
through the weekend with scattered to numerous showers and
thunderstorms expected. The best chances will be in the
afternoon. Rain free conditions return on Monday and through the
middle of next week. No fire weather concerns at this time.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  87  70  90  71 /  30  60  50  30  30
Anniston    71  88  71  90  71 /  30  50  50  30  30
Birmingham  73  89  73  91  73 /  20  50  40  30  40
Tuscaloosa  73  91  73  94  74 /  10  30  20  20  30
Calera      71  88  72  91  73 /  20  40  30  30  40
Auburn      71  88  72  89  72 /  20  40  30  40  40
Montgomery  72  90  73  92  74 /  20  30  20  40  30
Troy        71  90  72  91  73 /  20  30  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 31, 5:15 AM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
515 AM CDT Thu May 31 2018

ALZ011>015-017>050-011315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
515 AM CDT Thu May 31 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Areas of fog will reduce visibilities below one mile at times along
and south of a Prattville to Auburn line through 9 AM.

A pattern favorable for organized convective systems will develop
across Alabama. There is a low confidence for damaging straight line
winds this afternoon across the north and eastern counties,
generally along and north of a Hamilton to Clanton to Lafayette
line. While widespread flooding is not expected, some locally heavy
rain may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A favorable pattern for storms will continue into the weekend with a
low confidence for damaging straight line winds and some hail on
Friday across the north. Damaging winds and hail are also possible
across Central Alabama on Saturday and Sunday. Locally heavy rain
may
occur with this activity.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary today through Sunday.

In the hours before

Special weather statement, May 31, 12:51 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1251 PM CDT THU MAY 31 2018

ALZ043-311815-
Elmore AL-
1251 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELMORE COUNTY UNTIL 115
PM CDT...

At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coosada, or near Millbrook, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Prattville, Millbrook, Wetumpka, Elmore, Coosada, Deatsville,
Santuck, Emerald Mountain, Blue Ridge, Dexter, Bob Woodruff Lake,
Jordan Lake, Wetumpka Municipal Airport, Jordan Dam, Wallsboro, Ware
and Speigner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 8641 3270 8615 3246 8601 3243 8615
      3244 8617 3243 8619 3245 8618 3245 8620
      3250 8624 3250 8626 3249 8626 3247 8629
      3249 8631 3246 8631 3244 8632 3241 8631
      3243 8635 3243 8640 3241 8640
TIME...MOT...LOC 1750Z 244DEG 15KT 3249 8632

56
Special weather statement, May 31, 1:00 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
100 PM CDT THU MAY 31 2018

ALZ044-311830-
Montgomery AL-
100 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Montgomery, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montgomery, Pike Road, Coosada, Hunter, Montgomery Zoo, Boylston,
Hyundai Motors Of Alabama, Alabama State University, Auburn
University In Montgomery, Bob Woodruff Lake, Woodcrest, Dannelly
Field, Mount Meigs, Eastdale Mall, Maxwell Air Force Base, Montgomery
Riverwalk Stadium, Pinedale, Lagoon Park, Gunter Air Force Base and
Alabama State Capitol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 8640 3241 8642 3243 8638 3243 8635
      3241 8631 3244 8632 3248 8631 3247 8629
      3249 8626 3250 8626 3250 8624 3247 8622
      3245 8620 3245 8618 3243 8619 3244 8618
      3243 8613 3242 8612 3241 8607 3224 8604
TIME...MOT...LOC 1800Z 266DEG 13KT 3237 8627

56
Special weather statement, May 31, 1:32 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
132 PM CDT THU MAY 31 2018

ALZ044-311900-
Montgomery AL-
132 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Montgomery, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eastern Montgomery, Pike Road, Mount Meigs, Eastdale Mall, Auburn
University In Montgomery, Waugh, Lagoon Park, Brassell, Mitylene,
Tallapoosa Water Plant, Cecil and Barachias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3233 8627 3246 8621 3245 8618 3243 8619
      3244 8618 3243 8615 3243 8613 3242 8612
      3242 8609 3241 8605 3242 8603 3241 8601
      3234 8599 3232 8596 3230 8595 3227 8596
      3227 8598 3225 8599 3225 8600 3222 8600
TIME...MOT...LOC 1832Z 289DEG 12KT 3237 8617

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:02 PM CDTSpecial Weather StatementBMXGreene28 min
May 30, 7:15 PM CDTSpecial Weather StatementBMXBlount30 min
May 30, 7:21 PM CDTSpecial Weather StatementBMXGreene24 min
May 30, 7:23 PM CDTSpecial Weather StatementBMXWalker37 min
May 30, 7:41 PM CDTSpecial Weather StatementBMXEtowah, St. Clair49 min
May 30, 7:48 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Sumter3 hr
May 30, 7:53 PM CDTSpecial Weather StatementBMXGreene, Hale, Sumter52 min
May 30, 8:11 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
May 30, 8:19 PM CDTFlash Flood WarningBMXGreene, Hale, Perry3 hr
May 30, 8:32 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah, St. Clair58 min
May 30, 8:36 PM CDTSpecial Weather StatementBMXHale, Perry24 min
May 30, 9:38 PM CDTAreal Flood AdvisoryBMXMarengo, Perry3 hr
May 31, 12:51 PM CDTSpecial Weather StatementBMXElmore24 min
May 31, 1:00 PM CDTSpecial Weather StatementBMXMontgomery30 min
May 31, 1:32 PM CDTSpecial Weather StatementBMXMontgomery28 min
May 31, 3:16 PM CDTSpecial Weather StatementBMXTallapoosa14 min

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.